Man, 60, is left with HYPOTHERMIA ‘because of his epilepsy medication’

Man, 60, is left with HYPOTHERMIA ‘because of his epilepsy medication’

Man, 60, is left with HYPOTHERMIA ‘because of his epilepsy medication’, doctors reveal in medical case report

  • The unnamed man was cold, lethargic, and had poor coordination
  • Doctors struggled to find the cause as he had been comfortable at home
  • They found ‘dangerously high’ levels of the medication phenytoin in his blood 
  • This cause has only been recorded three times before making it extremely rare 

A man was hospitalised with hypothermia that doctors believe was caused by his epilepsy medication.

The 60-year-old, who also has cerebral palsy, was rushed in when his carer, who is also his brother, spotted he was cold to touch. 

The unnamed man was also lethargic, and due to poor coordination, struggling to put food in his mouth and dropping cups.

Upon arrival in hospital, his temperature was just 35°C (95°F), the point at which hypothermia needs urgent treatment.

They ran tests to work out why the man was so cold, and found he had dangerously high levels of phenytoin in his blood.

Doctors suspected he accidentally overdosed on his prescription drug. Epilepsy patients are often given phenytoin to prevent seizures. 

The doctors who treated him, writing in BMJ Case Reports, questioned, ‘Could this be a rare cause of hypothermia?’ 

A man from Glasgow was hospitalised with hypothermia and doctors, writing in BMJ Case Reports, believe his epilepsy medication – phenytoin – was the cause

Only three other reported cases of phenytoin possibly triggering hypothermia have ever been recorded in medical literature.

In all of the cases, stopping phenytoin restored the patient’s temperature.

Hypothermia, when the body’s temperature drops too low, is normally caused by exposure to cold weather.

But sometimes the body is unable to regulate temperature itself. Age, medication and alcohol abuse are risk factors. 

Doctors, led by Dr Marianne Watters at Department of Rheumatology, Glasgow Royal Infirmary, Glasgow, said it was unclear why there was toxic levels of phenytoin in his blood.

He had been prescribed the same dose for years without any harm.

Anti epileptic drugs (AEDs), such as phenytoin, are the main form of treatment for people with epilepsy. There are 25 in total. 

Up to 70 per cent of people with epilepsy could have their seizures completely controlled with AEDs, according to Epilepsy Action. 

HOW CAN PHENYTOIN CAUSE HYPOTHERMIA?  

Hypothermia, when the body’s temperature drops too low, is normally caused by exposure to cold weather.

Only three other reported cases of phenytoin possibly triggering hypothermia have ever been recorded in medical literature.

In all of the cases, stopping phenytoin restored the patient’s temperature.

There are some studies on animals which show phenytoin can lower body temperature. 

Phenytoin is broken down by the body in an unusual way.

Due to the way it is absorbed by the body, a small increase can lead to a disproportionate amount in the blood, and therefore toxicity.

When it becomes toxic, symptoms are most notable in the workings of the central nervous system, which controls the body’s temperature. 

Normally the patient will have nausea, confusion, involuntary eye movement and problems with speech or movement.   

Dr Watters said: ‘It is possible that the patient had accidentally taken excessive doses or there was a misunderstanding of the prescription order.’

The man was considered ‘withdrawn’ by his brother the day he was taken to hospital. He also had involuntary eye movements.

Routine assessments were carried out, such as CT scans, X-rays and an ECG, but all results were normal. Sepsis was considered but also ruled out.

Twenty hours after admission, the patient had a seizure lasting around one minute.

This prompted the investigation of phenytoin blood level, which was found to be ‘dangerously high’.

At this point, phenytoin was withheld, and the man continued to use a BearHugger heating system, similar to a large, inflatable blanket that induces heat. 

His blood plasma was monitored and within four days the level of phenytoin was back to normal and eventually, his temperature came back to normal range of around 37°C (98.6°F).

Phenytoin has been shown in some animal studies to reduce temperature, but it is not a known side effect. 

Dr Watters said the most common cause of phenytoin recorded has been due to an accidental overdose or misunderstanding of the prescription order.

Although it is possible a very cold house had caused the hypothermia, there was no evidence of neglect at all.

Dr Watters also said the high levels of phenytoin could have been caused by hypothermia itself, which has been recorded before.

‘It is difficult to prove a definitive causative relationship between phenytoin and hypothermia’, she said.

‘But in this case and the three others reported, normalisation of phenytoin levels led to normalisation of temperature.’     

Phenytoin can lead to mild side effects including headaches, a skin rash and drowsiness, according to the NHS.

It lists serious side effects as suicidal thoughts, unexpected bruising, a high temperature and an allergic reaction.

But there is no mention, nor by the National Institute for Health and Care Excellence, of hypothermia. 

A spokesperson at Epilepsy Action said: ‘This is an extremely rare situation that we have not come across before. 

‘Epilepsy medicines are lifesaving for many people and enable them to live a full and active life. 

‘However, they can cause a wide range of side-effects, some of which can be serious. 

‘Many people with epilepsy have to try a number of different medications and treatments before they get seizure control. 

‘Some take a combination of different medicines, and some will never be able to control their seizures.’ 

Source: Read Full Article